Alert archive / Ohio / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 35, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 22, 2013, 9:57 PM EDT for Cuyahoga County, Geauga County, Lake County, Ohio. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2013, 9:57 PM EDT (01:57 UTC)
- Expired
- May 22, 2013, 11:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Cuyahoga County, OH, Geauga County, OH, Lake County, OH
The radar
The Cleveland radar (KCLE), 59 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1051 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
146
WUUS51 KCLE 230157
SVRCLE
OHC035-055-085-230300-
/O.NEW.KCLE.SV.W.0035.130523T0157Z-130523T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
957 PM EDT WED MAY 22 2013
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CUYAHOGA COUNTY IN NORTHEAST OHIO
NORTHERN GEAUGA COUNTY IN NORTHEAST OHIO
LAKE COUNTY IN NORTHEAST OHIO
* UNTIL 1100 PM EDT
* AT 954 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR WILLOUGHBY...AND MOVING
NORTHEAST AT 35 MPH. HEAVY RAIN AND OCCASIONAL LIGHTNING CAN ALSO
BE EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
CHARDON...
PAINESVILLE...
MENTOR...
PERRY...
MADISON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4164 8101 4152 8121 4140 8156 4153 8168
4177 8127 4177 8124 4182 8113 4186 8100
TIME...MOT...LOC 0157Z 232DEG 22KT 4162 8132
$$
CLARK2 follow-up statements
880
WWUS51 KCLE 230226
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1026 PM EDT WED MAY 22 2013
OHC035-230234-
/O.CAN.KCLE.SV.W.0035.000000T0000Z-130523T0300Z/
CUYAHOGA OH-
1026 PM EDT WED MAY 22 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUYAHOGA COUNTY
IS CANCELLED...
THE THUNDERSTORMS THAT PROMPTED THE WARNING HAS MOVED OUT OF THE
COUNTY. ADDITIONAL SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE AND MAY
CAUSE WIND GUSTS TO 30 MPH.
LAT...LON 4186 8100 4164 8101 4152 8121 4150 8129
4154 8139 4157 8139 4157 8146 4158 8149
4163 8149 4166 8146 4177 8127 4177 8124
TIME...MOT...LOC 0224Z 242DEG 29KT 4182 8115 4178 8104
4167 8106
$$
OHC055-085-230300-
/O.CON.KCLE.SV.W.0035.000000T0000Z-130523T0300Z/
GEAUGA OH-LAKE OH-
1026 PM EDT WED MAY 22 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR LAKE AND NORTHERN GEAUGA COUNTIES...
AT 1020 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED FROM
NORTH PERRY TO MADISON TO 8 MILES NORTHEAST OF CHARDON...MOVING
NORTHEAST AT 35 MPH.
LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...NORTH
MADISON.
PERSONS SHOULD SEEK SHELTER INDOORS UNTIL THESE THUNDERSTORMS PASS.
LAT...LON 4186 8100 4164 8101 4152 8121 4150 8129
4154 8139 4157 8139 4157 8146 4158 8149
4163 8149 4166 8146 4177 8127 4177 8124
TIME...MOT...LOC 0224Z 242DEG 29KT 4182 8115 4178 8104
4167 8106
$$
CLARK508
WWUS51 KCLE 230246
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1046 PM EDT WED MAY 22 2013
OHC055-085-230255-
/O.CAN.KCLE.SV.W.0035.000000T0000Z-130523T0300Z/
GEAUGA OH-LAKE OH-
1046 PM EDT WED MAY 22 2013
...THE SEVERE THUNDERSTORM WARNING FOR LAKE AND NORTHERN GEAUGA
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA. ADDITIONAL THUNDERSTORMS REMAIN POSSIBLE WITH GUSTY
WINDS AND BRIEF HEAVY RAINFALL.
LAT...LON 4186 8100 4164 8101 4152 8121 4150 8129
4154 8139 4157 8139 4157 8146 4158 8149
4163 8149 4166 8146 4177 8127 4177 8124
TIME...MOT...LOC 0245Z 242DEG 29KT 4190 8095 4186 8084
4175 8086
$$
CLARKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 8:41 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 22, 8:41 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 841 PM EDT WED MAY 22 2013 .SYNOPSIS... LOW PRESSURE OVER THE GREAT LAKES WILL MOVE NORTHEAST INTO QUEBEC THURSDAY MORNING. A COLD FRONT TRAILING THIS LOW WILL SWEEP EAST ACROSS THE LOCAL AREA EARLY THURSDAY. A SECONDARY COLD FRONT WILL FOLLOW THURSDAY EVENING. AN AREA OF CANADIAN HIGH PRESSURE WILL THEN BUILD OVER THE REGION FROM THE NORTH THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... CANCELLED THE SEVERE THUNDERSTORM WATCH. JUST NOT ENOUGH INSTABILITY TO GET THE ACTIVITY GOING AND DRYING IN THE COLUMN IS INCREASING. I CAN SEE OUT THE WINDOW THE ONGOING ENTRAINMENT IN THE CUMULUS. THAT BEING SAID... THERE IS PLENTY OF WIND ALOFT...30-35 KNOTS AT 3K AND 50 KNOTS AT 20K...THAT SOME OF THE SHOWERS AND THUNDERSTORMS WILL STILL PRODUCE BRIEF GUSTY WINDS. WILL CONTINUE TO MONITOR IN THE EVENT WE MAY NEED TO ISSUE A SHORT LIVED SEVERE THUNDERSTORM WARNING FOR ANY OF THE SHOWERS/STORMS AHEAD OF THE TROUGH CROSSING WESTERN OHIO. WILL TAPER PRECIP CHANCES DOWN AFTER MIDNIGHT AND ALSO REMOVE THE MENTION OF THUNDER ALTHOUGH A FEW SHOWERS WILL PROBABLY CONTINUE ACROSS NE OH/NW PA. IT WILL TAKE ALL NIGHT TO GET THE WEAKENING TROUGH PAST THE EASTERN COUNTIES. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/... A COLD FRONT WILL SETTLE ACROSS THE AREA ON THURSDAY USHERING IN A DISTINCT AIR MASS CHANGE. WRAP AROUND MOISTURE BEHIND THE FRONT WILL LEAD TO WIDESPREAD SHOWERS DEVELOPING. WILL NEED 70 PERCENT OR HIGHER POPS ALL AREAS BY MIDDAY. DRYING WILL OCCUR BEHIND A SECONDARY FRONT LATE IN THE DAY AND MOST OF THE AREA SHOULD SEE CLEARING TOMORROW NIGHT. SOME SHOWERS COULD LINGER IN THE EAST INTO THURSDAY EVENING. AFTER THAT THE REMAINDER OF THE PERIOD WILL BE DRY. THE AIR MASS SET TO SETTLE OVER THE AREA FOR THE WEEKEND WILL BE VERY COLD WITH 850 MB TEMPS DOWN TO AROUND ZERO. IF WINDS LESSEN AS EXPECTED...WE MAY HAVE TO CONTEND WITH SOME FRONT...ESPECIALLY ACROSS THE EAST. NO MENTION YET BUT HAVE GOT LOW TEMPS DOWN INTO THE MIDDLE 3OS BOTH FRIDAY AND SATURDAY NIGHTS. HIGH TEMPS WILL STRUGGLE INTO THE 60S THE NEXT COUPLE OF DAYS. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... UPPER LEVEL PATTERN TRENDING TOWARD AMPLIFICATION OF THE UPPER LEVEL RIDGE INTO THE CENTRAL UNITED STATES BY SUNDAY. THIS WILL CAUSE TROUGH OVER THE EASTERN SEABOARD TO LIFT NORTHEAST AWAY FROM THE REGION. AS UPPER LEVEL RIDGE AND ASSOCIATED SURFACE HIGH PRESSURE CENTER BUILDS OVER THE REGION BY MONDAY MORNING...EXPECTING CLEARING SKIES AND GOOD RADIATIONAL COOLING TO TAKE PLACE...ESPECIALLY EAST. THIS WILL LIKELY BRING A RETURN THREAT FOR SOME FROST OVER THOSE AREAS. WARM AIR ADVECTION SHOULD START TO TAKE PLACE OVER THE WEST HALF OF THE AREA ENOUGH TO PREVENT FROST FROM DEVELOPING. WILL MENTION PATCHY FROST POSSIBLE IN THE EASTERN PORTIONS OF THE AREA AS TEMPERATURES DIP INTO THE MIDDLE 30S BY MONDAY MORNING. GOOD NEWS ON THE HORIZON WILL BE THE LARGE BROAD RIDGE THAT DEVELOPS OVER THE EASTERN TWO THIRDS OF THE UNITED STATES BY WEDNESDAY. THIS WILL SET UP A SURFACE BERMUDA HIGH PRESSURE ALLOWING FOR A WARM SOUTH TO SOUTHWEST FLOW TO DEVELOP INTO THE MIDDLE OF THE WEEK. THIS MEANS WE COULD SEE OUR FIRST POTENTIAL STRETCH OF VERY WARM AND MUGGY AIR. UNTIL THEN...A MASSIVE WARM UP IS IN STORE FOR THE MIDDLE OF NEXT WEEK. LATEST MODEL RUNS CONSISTENT IN POTENTIAL FOR SEVERE WEATHER NEXT WEDNESDAY NIGHT. WILL HAVE TO CONTINUE TO SEE IF THE MODELS REMAIN CONSISTENT THROUGH THE NEXT SEVEN DAYS. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THIS EVENING AHEAD OF A COLD FRONT APPROACHING FROM THE WEST. A FEW STORMS HAVE BEEN STRONG ENOUGH TO CAUSE GUSTS TO 45 KNOTS BUT THIS THREAT IS ISOLATED AND WILL DECREASE THROUGH 03Z. TAFS WILL BE UPDATED AS NEEDED IF A STRONG THUNDERSTORM APPROACHES A TERMINAL. OTHERWISE WINDS WILL REMAIN OUT OF THE SOUTHWEST TONIGHT WITH MVFR CLOUDS ARRIVING BETWEEN 10-14Z. THE COLDER AIR WILL PUSH SOUTHEAST ACROSS THE AREA BETWEEN 16-21Z AND WILL BE ACCOMPANIED BY SHOWERS AND A WIND SHIFT TO THE NORTHWEST. CEILINGS WILL CONTINUE TO FALL ON THURSDAY NIGHT AND MAY REACH IFR AT SOME SITES. .OUTLOOK...NON VFR THURSDAY NIGHT AND FRIDAY MORNING. && .MARINE... WINDS WILL BE FROM THE SOUTHWEST THROUGH TONIGHT AS LOW PRESSURE PASSES JUST NORTH OF THE LAKE. COLD FRONT WILL SHIFT EAST INTO THE REGION THURSDAY AND CAUSE WINDS TO BECOME NORTHERLY BY THURSDAY AFTERNOON. THIS WILL IN TURN CAUSE SMALL CRAFT ADVISORY FLAGS TO FLY. I ANTICIPATE SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED THROUGH FRIDAY WHEN WINDS FINALLY DIMINISH AND GO LIGHT NORTHWEST. A BIT OF AN INCREASE IN THE NORTH TO NORTHEAST WINDS TILL TAKE PLACE SATURDAY AFTERNOON INTO SATURDAY NIGHT AND THEN DIMINISH ONCE AGAIN FOR SUNDAY INTO MONDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KOSARIK/KUBINA NEAR TERM...KOSARIK/KUBINA SHORT TERM...KUBINA LONG TERM...LOMBARDY AVIATION...KEC MARINE...LOMBARDY
Hazardous weather outlook, May 22, 8:48 PM EDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 848 PM EDT WED MAY 22 2013 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-240100- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 848 PM EDT WED MAY 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. FROST IS POSSIBLE LATE FRIDAY NIGHT AND/OR LATE SATURDAY NIGHT. THE BEST CHANCE WILL PROBABLY BE ACROSS INLAND LOCATIONS OF NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 22, 9:38 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 938 PM EDT WED MAY 22 2013 OHZ011-020-230215- CUYAHOGA-MEDINA- 938 PM EDT WED MAY 22 2013 ...SPECIAL WEATHER STATEMENT FOR CUYAHOGA AND MEDINA COUNTIES UNTIL 1015 PM EDT... AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CLEVELAND...MOVING NORTHEAST AT 35 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF MEDINA. THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAINFALL. OCCASIONAL LIGHTNING IS ALSO POSSIBLE. PERSONS SHOULD SEEK SHELTER INDOORS UNTIL THESE STORMS PASS. KEC
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:57 PM EDT | Special Marine Warning | CLE | 78 min | |
| May 23, 3:16 AM EDT | Small Craft Advisory | CLE | 55 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.